SSRIs Linked to Upper GI Bleeds

Short-term use of selective serotonin reuptake inhibitors (SSRIs) for just seven days may pose a significant increased risk for upper gastrointestinal (GI) bleeding, new research suggests.

"Consistent with previous studies, SSRIs were the only antidepressants found to have increased risk of upper GI bleeding, and only those with high and intermediate serotonin transporter affinity were associated with an elevated risk," lead investigator Ching-Liang Lu, MD, National Yang-Ming University in Taipei, Taiwan, told Medscape Medical News.

However, despite previous research linking SSRIs to an increased risk for upper GI bleeds, Dr. Lu said, "doctors are not well aware of this phenomenon in current practice." In addition, the investigators note that the association between SSRIs and risk for upper GI bleeding "remains controversial."

The study was published online September 13 in the American Journal of Psychiatry.

Risk Limited to SSRIs

Previous studies have generally evaluated the issue for roughly three months, even though the SSRI-mediated inhibition of platelet serotonin concentrations occurs within seven to 14 days.

The investigators explored the risk for upper GI bleeding after shorter-term exposure to an SSRI using data from the Taiwan National Health Insurance Database. They compared rates of antidepressant use for case and control periods with time windows of seven, 14, and 28 days. A total of 5377 patients with upper GI bleeding were enrolled.

The multivariate adjusted odds ratio (OR) for the risk for upper GI bleeding after SSRI exposure was 1.67 (95% confidence interval [CI], 1.23 - 2.26) for the 7-day window; 1.84 (95% CI, 1.42 - 2.40) for the 14-day window; and 1.67 (95% CI, 1.34 - 2.08) for the 28-day window.

Short-term exposure to tricyclic antidepressants, serotonin-norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase (MAO) inhibitors, and other antidepressants was not associated with an increased risk, the researchers note.

These drugs might serve as alternatives to SSRIs in psychiatric patients with a history of GI bleeding or peptic ulcer disease, they add.

Among the various SSRIs, fluoxetine and sertraline were both associated with an elevated risk for upper GI bleeding. Although other SSRIs, including citalopram, paroxetine, and escitalopram, were also associated with an elevated bleeding risk, the relationships fell short of statistical significance, perhaps owing to the underpowered sample size for each individual SSRI.

"A combination of SSRI and nonsteroidal anti-inflammatory drugs [NSAIDs] would further increase the risk of upper GI bleeding," said Dr. Lu.

In subgroup analyses, the risk for upper GI bleeding was significantly elevated in men (OR, 2.43; 95% CI, 1.75 - 3.38) but not women (OR, 1.01; 95% CI, 0.63 - 1.61).

However, the researchers urge caution in interpreting the sex differences, "because the power to detect a difference between case and control subjects in the female subgroup was inadequate in this study.

"Previous studies have shown that females have a lower, but still significant, risk of upper GI bleeding compared to males after SSRI exposure," said Dr. Lu.

Close Monitoring Warranted

Commenting on the findings for Medscape Medical News, Alfonso Carvajal, MD, PhD, from Instituto de Farmacoepidemiología, Universidad de Valladolid, Spain, who was not involved in the research, cautioned that the study was retrospective, with all of the inherent limitations of this study design.

In PLoS One in 2011, Dr. Carvajal and colleagues reported results of a case-control study that found no significant increase in upper GI bleeding with SSRIs. This study provided "good evidence that the magnitude of any increase in risk is not greater than 2," the investigators reported (Carvajal et al, PLos One, 2011;6;e19819).

"We have not found any risk of upper GI bleeding associated with SSRI; apparently, retrospective studies, such as this one, have found the association, and prospective ones like ours have not," Dr. Carvajal told Medscape Medical News.

On the other hand, a population-based cohort study published in 2003 did find an increased risk for GI bleeding with SSRI therapy, especially when combined with NSAIDs, as reported in "SSRIs and gastrointestinal bleeding" (Arch Intern Med. 2003;163:59-64).

Clearly, more study is needed, said Dr. Lu. In the meantime, given the relatively high incidence of upper GI bleeding in the general population and the associated high mortality rate, the investigators suggest that physicians "make treatment decisions on an individualized basis by balancing the potential side effects and treatment responses when prescribing SSRIs. Close monitoring of signs of gastrointestinal bleeding may be warranted soon after beginning SSRI treatment," they write.

The authors and Dr. Carvajal report no relevant financial relationships.

Am J Psychiatry. Published online September 13, 2013. Abstract

Megan Brooks • Medscape Medical News © 2013 WebMD, LLC

Creating Knowledge
Building Community
Promoting Change